This site is intended for health professionals only

At the heart of general practice since 1960

Read the latest issue online

CAMHS won't see you now

NICE antidepressant withdrawal guidance ‘misleading’ and ‘without evidence’

The current NICE guidance on antidepressant withdrawal is ‘misleading doctors’ about the severity of effects on patients, researchers have claimed.

According to current guidelines, withdrawal symptoms when stopping antidepressants are ‘usually mild and self-limiting over about one week’.

But an analysis of existing research, including NICE’s own evidence base, concluded the claims about the length and severity of withdrawal symptoms were not supported.

Instead, the study comparing 23 UK and international studies found that more than half (56%) of people who attempted to come off antidepressants experienced withdrawal effects, and nearly half of these (46%) – i.e. a quarter of all patients – described them as severe.

The systematic literature review, published in Addictive Behavioursalso found it was not unusual for the effects to last several weeks, or even months.

Having obtained NICE’s evidence base for the 2009 guideline via a freedom of information request, the researchers found it was ‘derived, at the time, from only two pieces of research’, which had ‘not been updated since 2004’.

And the researchers, from the University of Roehampton and University of East London, concluded that neither piece of evidence cited a single source to support NICE's claim that withdrawal symptoms last just one week.

They said: ‘NICE's current position on antidepressant withdrawal was not only originally advanced on weak evidence, but is 14 years out of date and countered by subsequent evidence, as can be seen in this review.’

The team warned that current guidelines are 'misleading doctors on the nature and management of withdrawal' and could lead to patients who experience lengthy withdrawal symptoms being misdiagnosed with relapse, or with a failure to respond to treatment.

This could result in antidepressants mistakenly being reinstated, switched or the dose increased, they added.

In the paper, NICE admitted that its 'current statement on antidepressant withdrawal was inherited’ from 2004 guidance which said 'if symptoms are mild, reassure the patient that these symptoms are not uncommon after discontinuing an antidepressant and that they will pass in a few days'.

NICE announced last week that it will re-consult on a new adult depression guideline for a third time, admitting the evidence base for previously released draft recommendations ‘needs updating’.

This means that the final adult depression guidelines will come nearly two years after initially intended.

A NICE spokesperson declined to comment further.

The news comes as the All-Party Parliamentary Group for Prescribed Drug Dependence released a report claiming many GPs fail to warn patients about the potential side effects of anti-depressant withdrawal.

Its survey of 319 users who were stopping medication showed 64% were given no information about the potential risks and side effects by their doctors, and 25% reported getting no advice on how to give up the drugs.

Nearly half also said they experienced withdrawal symptoms for more than a year, and 30% claimed they gave up work due to withdrawal.

But Professor Clare Gerada, a GP in southwest London and medical director for the national GP mental health service, said: ‘As a GP, I have prescribed antidepressants for the best part of 35 years. Some patients do have issues with withdrawing, the majority don’t.

'However, antidepressants used properly are an effective treatment for depression and save lives.’

Public Health England is including antidepressant prescribing in an ongoing prescription drug addiction review which is also looking at benzodiazepines, z-drugs, gabapentinoids and opioid pain medicines. It is expected to report early next year.

Readers' comments (13)

  • What does NICE call an Antidepressant?
    Amitriptyline and Dothiepin are antidepressants. They have a fairly well known set of withdrawal effects, which do not last very long. Unfortunately they also have some fairly well-known side effects, so we are not supposed to use them.
    Fluoxetine can be used for depression, anxiety, OCD, etc. It has fairly well-known side effects and often quite marked and long-lasting withdrawal effects.
    Citalopram is wierd, and possibly addictive: Mirtazepine is wierd and highly addictive, but they are 'modern' and fashionable.
    Quetiapine is clearly an extremely addictive antipsychotic, and not an antidepressant at all (except in the way heroin and crack are!), yet it is heavily promoted for depression!
    Now some experts are recommending Pregabalin and Gabapentin for depression - so why not Coke, Heroin, Crystal and Hemp extract too?

    Unsuitable or offensive? Report this comment

  • Re: Acute, sub-acute, chronic, legacy neurotoxicity of SSRIs/SNRIs.

    Induction, dose increase/decrease, SSRI/SNRI drug change, and SSRI/SNRI-withdrawal induced akathisia.

    --------------------

    FDA - Highlights of Prescribing Information. Fluoxetine.
    Ref. 2927282. U.S.A.

    24. - 17 -2.

    "Patients, their families and care givers should be alert to emergence of anxiety, agitation, panic attacks, insomnia, irritability, hostility, aggressiveness, impulsivity, AKATHISIA (my emphasis)
    other unusual changes in behaviour, worsening of depression and suicidal ideation -
    Especially during antidepressant treatment when the dose is adjusted up or down".

    "Families and care givers should be advised to look out for the emergence of such symptoms on a day to day basis , since such changes may be abrupt".

    "Such symptoms should be reported to the patient's prescriber or health professional, especially if they are severe, abrupt in onset, or not part of the patient's presenting symptoms".

    "Symptoms such as these may be associated with an increased risk in suicidal thinking and behaviour ---".

    -------------------------------------

    AKATHISIA has been "disguised" in ghost-written, pharmaceutical industry-funded clinical trials by the use of terminology such as "hyperkinesia" and "emotional lability".

    Akathisia is a common, but commonly unrecognised, SSRI/SNRI severe neurotoxicity.

    It is vulnerable to misdiagnosis as emergent severe mental illness yet:

    "Depressive psychoses are vanishingly rare compared to treatment induced akathisia".

    Will revised guidelines, heavily influenced by ghost-written, industry funded "science", at last begin to reduce the prevalence of this common, prescription drug induced, life threatening ADR?

    If they do not, then one set of questionable guidelines will simply have been replaced by another.




    Unsuitable or offensive? Report this comment

  • Good thing I don't follow nice guidelines for this then

    Unsuitable or offensive? Report this comment

View results 10 results per page20 results per page

Have your say